Hail, Du Page
- When
- August 3, 1:38 PM CST to 1:39 PM CST
- Where
- Du Page County, Lisle
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.800, -88.080
Scattered thunderstorms produced large hail during the afternoon of August 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms produced large hail during the afternoon of August 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 3, 11:30 AM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1230 PM CDT Thu Aug 3 2017 .UPDATE... 1123 AM CDT The main concern today continues to be the threat of and timing of strong to severe thunderstorms, especially later this afternoon and early this evening. In the near term it appears that with little to no capping in place, per the latest AMDAR soundings out of MDW, that widely scattered thunderstorms will develop early this afternoon over portions of northeastern IL and northwest IN in association with a weak mid-level disturbance. Current radar and satellite imagery would certainly suggest that this process is already underway. With this in mind it appears that there will be two waves of convection today. The first early this afternoon is likely to remain largely sub-severe due to the weak shear in place. However, a brief period of heavy rain and gusty winds will be possible with these storms. The main wave of severe thunderstorms still looks to be late this afternoon through mid evening (roughly 4pm through 10 pm). A rather potent mid-level short wave is forecast to dig southeastward across northern IL this evening as a surface cold front moves over the area. Good large scale forcing for ascent in association with this disturbance, as well as stronger mid-level flow, will set the stage for widespread thunderstorm development ahead of the eastward shifting cold front. Given the strengthening mid-level flow, deep layer shear will become favorable for organized storm structures, supporting a severe threat. At this time strong damaging winds and hail look to be the primary threats. Overall, this thunderstorm activity looks to be quiet progressive with the arrival of the surface front. For this reason, the storms should come to a quick end by mid to late evening. Heavy rain will be likely with these storms, but the quick movement should lessen the threat of flooding. KJB && .SHORT TERM... 328 AM CDT Through tonight... Primary short term concern is with convection and the associated severe wx risk. GOES-16 water vapor imagery this morning shows a potent short wave trough digging southeast across the Northern Plains toward the Upper Mississippi Valley. Associated weak surface low over southwest MN is forecast to deepen today as it moves east into WI this evening with trailing cold front moving across our CWA tonight. IR imagery this morning shows a fairly well defined MCV over central IA this morning. This feature is moving east and should move across northern IL this morning, and while it does appear to be weakening, it is likely to result in fairly overcast conditions this morning and could be enough to kick off a few showers and perhaps a t-storm. While this will slow our destabilization some, this MCV should move east of our CWA this afternoon with at least some partial clearing expected in its wake. The combination of seasonably cool mid level temps and sfc Tds in the upper 60s should allow MLCAPE values to climb to around 2000 J/kg this afternoon as boundary layer begins to heat. The primary shortwave is forecast to deepen, close off, and become negatively tilted by tonight. The large scale ascent/forcing with this feature is likely to be quite strong and given the expected instability, fairly widespread thunderstorms look like a high probability late this afternoon into this evening across the CWA. The stronger winds aloft and resultant better shear isn't forecast to overspread the warm sector until very late this afternoon and into this evening, so more robust intensification/increased organization of the convection may take longer to occur after initiation than is typical due to the later arriving better kinematic fields. Even with the later arriving better shear, the potential still looks pretty respectable for severe thunderstorms this afternoon and evening. Primary threat will probably be damaging winds, though a lesser large hail risk will exist. The deep layer shear will be strongest to our north across WI with a fairly quick drop off as you head south. Better low level shear also looks to be in WI, so not quite zero, but the tornado threat in IL looks minimal. Threat of thunderstorms will end with the cold frontal passage overnight followed by a pretty quick drop in temps and dewpoints, fairly atypical for a summertime cold front in our area. - Izzi && .LONG TERM... 328 AM CDT Friday through Wednesday... In the wake of the strong cold front, Friday should feel a lot more like autumn than early August. The proximity of the upper low and pool of cold air aloft should keep things pretty cloudy with perhaps a sprinkle or light shower, mainly north. The cloud cover and unseasonably strong cold pool will likely result in temps holding in the 60s Friday. The chill will only be accentuated by little or no sunshine and gusty northwest winds. Predawn high temperatures in the 70s will mean little threat for record cold high temps to be threatened. The upper low and associated cold pool will move out of the region quickly this weekend with a quick moderating trend in temperatures, though still a bit below average. A broad, low amplitude long wave trough is forecast to remain in place from the Northern Plains to New England into early next week. One shortwave trough is forecast to pivot through the base of the trough and approach the area Sunday, but models have shown a southward trend in recent runs, so better rain chances could end up in our southern CWA or points south Sunday. Some model variability and the tendency for widespread light QPF in the GFS is resulting in many periods with low pops in the blended model grids. It is hard to completely rule out precip in this pattern, so left the low pops in the forecast, but in all likelihood, the majority of the period Friday through Wednesday should be dry with the best chance of precip looking like Sunday. - Izzi && .AVIATION... For the 18Z TAFs... The main weather concerns continue to focus on thunderstorm timing today into this evening. A few isolated to widely scattered thunderstorms are ongoing across the Chicago airspace. These storms, while they may miss a given terminal, will remain around the Chicago terminals for the next couple hours, before shifting east of the area. Another area of remnant thunderstorms near the Mississippi has dissipated along its southern end over the past couple hours. However, an associated outflow boundary remains, and is shifting eastward into western IL at this time. Additional storms may try to begin developing along this boundary over the next hour or two. Confidence is not the highest with this occurring, but if it does, it could result in another chance of storms at the terminals around mid-afternoon. Otherwise, the main threat of severe thunderstorms looks to be very late this afternoon through early this evening (generally 21-00z at RFD and 23-02z at the Chicago area terminals). With this main wave of storms this evening, expect the possibility for very strong wind gusts and/or hail. The surface cold front should shift across the area later this evening, bringing a quick end to the storms. Expect winds to become westerly in the wake of the front, with gusty west-northwesterly winds likely on Friday. A period of lower MVFR CIGs also appears likely later tonight into Friday morning following this frontal passage. KJB && .MARINE... 328 AM CDT Area of low pressure is taking shape over the central Great Plains early this morning and is expected to consolidate and deepen as it lifts across Lake Michigan tonight and will continue to deepen as it lifts towards Quebec by early Saturday. Moderately strong southeast to southwest winds will develop across Lake Michigan ahead of the low today and tonight. Behind the low on Friday, a strong north to northwest gradient will be in place with gale force winds expected into Friday night. A gale watch has been hoisted for the open waters of Lake Michigan. An unseasonably cool airmass overspreading the lake Friday will support lake effect showers and thunderstorms along with the potential for water spouts. Winds will taper late Friday night into Saturday as high pressure builds back across the region and relatively light flow should continue through the remainder of the weekend. - BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...Gale Watch...LMZ777-LMZ779...10 AM Friday to 3 AM Saturday. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1229 PM CDT Thu Aug 3 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
041730-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1229 PM CDT Thu Aug 3 2017 /129 PM EDT Thu Aug 3 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...This Afternoon and Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Elevated Thunderstorm Wind Damage Risk...up to 70 MPH.
Elevated Hail Risk...up to quarter size.
DISCUSSION:
Isolated to widely scattered thunderstorms will continue early
this afternoon. Storm coverage and intensity will increase as the
afternoon wears on... with a line of storms, some possibly severe,
expected to move west to east across northern Illinois and
northwest Indiana this evneing. A few storms may even become
severe as early as this afternoon. With any severe storms...
the most likely hazard is damaging winds and or hail as large as a
quarter. There is a low but non-zero risk of a tornado as well.
The thunderstorm threat will end overnight tonight.
In addition, portions of the Pecatonica River will remain in
flood.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Sunday and Monday...
Limited Thunderstorm Risk.
In addition, portions of the Pecatonica River will remain in
flood through Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed between 1 pm and 11 pm today.
GENERAL STORM MOTION OF THE DAY:
Northeast at 30 mph.
&&
LMZ740>745-041730-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1229 PM CDT Thu Aug 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Elevated Thunderstorm Risk.
Hazardous Conditions for Small Craft are likely.
Thunderstorms are likely this afternoon and evening... some
possibly severe.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Thunderstorm Risk.
Hazardous Conditions for Small Craft are likely.
Sunday and Monday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-041730-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1229 PM CDT Thu Aug 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are likely, some could be severe this afternoon and
evening south of a Bay of Green Bay to Traverse City line.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gales are likely Friday and Friday night. There is a chance of
thunderstorms and waterspouts Friday and Friday evening.
There is also a chance of thunderstorms again Sunday and Monday.
&&
Ed F
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
1233 PM CDT THU AUG 3 2017
ILZ006-031800-
Lake IL-
1233 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 100 PM
CDT...
At 1232 PM CDT, emergency management reported a strong thunderstorm
over Mundelein, moving north at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Waukegan, Gurnee, Mundelein, Vernon Hills, Zion, Grayslake,
Libertyville, Lake Zurich, Round Lake, Antioch, Beach Park, Wauconda,
Lake Villa, Long Grove, Park City, Gages Lake, Venetian Village,
Lindenhurst, Hawthorn Woods and Green Oaks.
Including the following interstates...
I-94 between mile markers 1 and 11.
I-294 between mile markers 1 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4249 8780 4248 8780 4220 8802 4222 8814
4250 8808
TIME...MOT...LOC 1732Z 200DEG 31KT 4229 8804
KREINSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
1249 PM CDT THU AUG 3 2017
ILZ022-031815-
Will IL-
1249 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILL COUNTY UNTIL
115 PM CDT...
At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lakewood Shores, or over Wilmington, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilmington, Braidwood, Elwood, Lakewood Shores, Godley and Symerton.
Including the following interstate...
I-55 between mile markers 238 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4120 8813 4120 8814 4124 8824 4145 8813
4136 8792
TIME...MOT...LOC 1749Z 217DEG 25KT 4127 8815
KREINSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
131 PM CDT THU AUG 3 2017
ILZ013-014-022-023-033-039-INZ001-002-010-011-019-031930-
Cook IL-DuPage IL-Will IL-Kankakee IL-Iroquois IL-Ford IL-Porter IN-
Newton IN-Jasper IN-Lake IN-Benton IN-
131 PM CDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WILL...KANKAKEE...CENTRAL FORD...
IROQUOIS...SOUTHEASTERN DUPAGE...SOUTHEASTERN COOK...NEWTON...
BENTON...PORTER...LAKE AND JASPER COUNTIES UNTIL 230 PM CDT/330 PM
EDT/...
At 131 PM CDT, Doppler radar was tracking strong thunderstorms
across Will and Kankakee Counties, and southward along the Illinois
and Indiana state line. Movement was northeast at 40 mph. Scattered
thunderstorms will continue to redevelop over this area into
northwest Indiana throughout the afternoon.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
South side of Chicago, Joliet, Hammond, Gary, Orland Park, Tinley
Park, Oak Lawn, Romeoville, Calumet City, Portage, Merrillville,
Valparaiso, Chicago Heights, East Chicago, Schererville, Hobart,
Lansing, Kankakee, Crown Point and Lockport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4091 8699 4084 8699 4084 8710 4048 8709
4048 8794 4049 8801 4050 8823 4146 8825
4180 8793 4184 8761 4169 8750 4168 8743
4164 8742 4162 8729 4171 8693 4091 8693
TIME...MOT...LOC 1831Z 232DEG 33KT 4152 8807 4093 8810
MTFThe Chicago radar (KLOT), 22 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
3 hail, 1 flood. Local standard time, as filed.
A few roads were flooded with 2 to 3 inches of water from multiple rounds of storms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721106, 721107, 721103, 721104.